Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 51, NWS Brownsville, TX

September 19, 2004Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 19, 2004, 2:46 PM CDT for Hidalgo County, Texas. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2004, 2:46 PM CDT (19:46 UTC)
Expired
Sep 19, 2004, 4:30 PM CDT
In force
104 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 85 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 191949
FFWBRO
TXC215-192130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
246 PM CDT SUN SEP 19 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HIDALGO COUNTY IN DEEP SOUTH TEXAS

* UNTIL 430 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  THUNDERSTORM WITH VERY HEAVY RAINFALL 5 MILES EAST OF MCALLEN.     
  THIS STORM WAS MOVING WEST AT AROUND 5 MPH AND IS PRODUCING        
  RAINFALL RATES FROM ONE TO ONE AND A HALF INCHES AN HOUR. THIS     
  HEAVY RAINFALL IS OCCURRING OVER AREAS OF SOUTHERN HIDALGO COUNTY  
  THAT HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE LAST SEVERAL    
  DAYS. ANY ADDITIONAL HEAVY RAINFALL WILL PRODUCE LOCALIZED         
  FLOODING ESPECIALLY IN THE MCALLEN AREA.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  HIDALGO...SAN JUAN...PHARR...MISSION...MCALLEN...EDINBURG...       
  DONNA...ALAMO...PENITAS...PALMVIEW...LA JOYA AND ELSA.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2632 9799 2597 9801 2614 9854 2642 9841

$$

SPEECE
1 follow-up statement
000 
WGUS74 KBRO 192109
FFSBRO
TXC215-192130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
407 PM CDT SUN SEP 19 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN HIDALGO
COUNTY HAS BEEN CANCELLED...

THE THUNDERSTORM THAT PRODUCED THE HEAVY RAIN OVER SOUTHERN HIDALGO 
COUNTY HAS WEAKENED. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT 
IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

$$

SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 3:25 AM CDT, 11 hours 21 minutes earlier.

Area forecast discussion, Sep 19, 3:25 AM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
325 AM CDT SUN SEP 19 2004

.SHORT TERM (TODAY THROUGH MONDAY)...BRO UA HAS BEEN OTS SINCE
12Z FRI...AND BELIEVE MDLS ARE LOSING HOLD ON MASS FIELDS IN DEEP S
TX NOW. DURING THE PAST TWO DAYS...STRONG TSTMS W/HVY RAFL DEVELOPED
OVR CAMERON COUNTY AND POINTS WEST IN SRN HIDALGO COUNTY...WITH RAFL
TOTALS OF 2 TO 3 INCHES RECEIVED ALONG THE RIO GRANDE GENERALLY
SOUTH OF DONNA AND PHARR. BELIEVE MDLS HAVING TROUBLE IDENTIFYING
THE NRN-MOST INFLUENCE OF EASTERLY WAVE MVG JUST SOUTH OF DOMINANT
H5 RIDGE CENTERED OVR TX BIG BEND. BRO AND HRL ROSE TO 92 SAT...MFE
90 IN A GENERAL EAST FLOW OF 10 KTS.

CLIMFE FM 427 PM SAT SHOWS NO RAFL IN MFE SAT...WITH OBS INDICATING
NEARLY 1/2 INCH RAFL TOTALS FM 5 TO 7 PM. BRO RECORDED 0.10 INCH AT
THE AIRPORT...WITH KBRO DOPPLER ESTIMATES A LARGE SWATH OF 1 INCH
TOTALS JUST NORTHEAST OF THE CITY.

CURRENT EARLY MRNG KBRO REF SHOWS SHRA DEVELOPMENT OVR CAMERON AND
WILLACY COUNTY...WITH A LONG LINE OF SCT SHRAS EXTENDING SE INTO OLE
MEX WATERS. SHRA OVR BRO ATTM (06Z). THIS RADAR PICTURE USUALLY
SUGGESTS CONTINUED MSTR CONVERGENCE TO THE RGV WITH TIME...SKEWING
TO HIER POPS FOR SUN PM. AFTER THE PAST TWO DAYS OF
CONVECTION...BELIEVE MORE OF THE SAME IS A GOOD BET FOR LATER THIS
AM AND PM...AND WILL HONE 1ST PD TO MATCH SAT WX IN DEEP S TX. MON
CUD BE A REPEAT ALSO...AS MORE AVAILABLE SHRTWV ENERGY AND PLENTY OF
MSTR AND INSTABILITY REMAIN AND AMPLE H7 UVM IN REGION IS SUGGESTED.
&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...STRONG 5H TROF DIGS INTO THE
ROCKIES BY WED PM...DRAWING PACIFIC MSTR OVR ADJ MEX INTO OUR
REGION. ISOLATED SHRAS TUE SHUD BECOME MORE WIDESPREAD WED. AS ROCKY
UPPER TROF LIFTS NE...SUM RESPITE FM RAINS WILL BE EXPERIENCED THU
AND EARLY FRI...WITH A WET WEEKEND PROGD...AS A BROAD UPPER TROF
DIGS SOUTH TO THE RGV.
&&

.MARINE...MSAS SURFACE ANALYSIS INDICATES LIGHT TO MODERATE
SOUTHEAST WINDS ACROSS THE COASTAL WATERS THIS MORNING. SEAS WERE
NEAR 3 FEET WITH SOUTHEAST WINDS NEAR 13 KNOTS. 00Z ETA80 MODEL RUN
PROGS LIGHT TO MODERATE EAST WINDS TODAY BECOMING LIGHT FROM THE
SOUTHEAST TONIGHT BEFORE BACKING TO THE EAST MONDAY. SURFACE HIGH
PRESSURE RIDGE OVER THE EASTERN UNITED STATES IS PROGGED TO BRING
DRIER AIR INTO THE WESTERN GULF OF MEXICO MONDAY. AM RELUCTANT TO
REMOVE CONVECTION OVER THE LOWER TX COAST AS 500MB TROUGH OVER THE
NORTHWEST U.S. MOVES EASTWARD TUESDAY TOWARDS THE ROCKIES. THIS
SHOULD ALLOW 500MB RIDGE ACROSS THE SOUTH CENTRAL U.S. TO SHIFT
EASTWARD. WITH SURFACE RIDGE OVER THE EASTERN U.S. COASTLINE
TUESDAY...EASTERLY FLOW TO PERSIST OVER THE WESTERN GULF WITH
CONSIDERABLE AMOUNT OF MOISTURE ALONG THE SOUTHERN PERIPHERY OF THE
500MB RIDGE OVER THE EASTERN U.S. A WEAK SURFACE LOW IS PROGGED BY
THE 00Z GFS90 MODEL RUN TO DEVELOP OVER THE NORTHERN GULF WEDNESDAY
FROM THE REMNANT FEATURE OF IVAN AND DRIFT WESTWARD INTO THE WESTERN
GULF AS A BROAD LOW PRESSURE AREA. THIS SCENARIO IS HIGHLY SUSPECT
SO WILL NOT BITE ON THIS FEATURE DEVELOPING. WILL CONTINUE WITH EAST
FLOW VEERING TO THE SOUTHEAST WITH THE TROUGH OVER THE ROCKIES
WEDNESDAY MOVING NORTHEASTWARD THURSDAY WITH A PACIFIC FRONT ACROSS
EASTERN OKLAHOMA INTO WEST TX. THIS WILL PROVIDE A SLIGHT CHANCE TO
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE REST OF THE
PERIOD.
&&

.AVIATION...RADAR AND SATELLITE IMAGES INDICATE STREAMS OF SHOWERS
MOVING ACROSS SOUTHEAST PORTIONS OF THE CWA THIS MORNING. CEILINGS
AND VISIBILITIES HAVE BEEN REDUCED TO MVFR TO IFR LEVELS WITH HEAVY
DOWNPOURS ASSOCIATED WITH TROPICAL RAIN SHOWERS. THIS WILL CONTINUE
ACROSS THE LOWER RIO GRANDE VALLEY THIS MORNING INTO THE AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  91  77  91  76  91 /  40  20  20   5   20
BROWNSVILLE          92  75  92  74  92 /  40  20  20   5   20
HARLINGEN            92  74  92  74  92 /  40  20  20   5   20
MCALLEN              91  75  91  74  91 /  40  10  20   5   20
RIO GRANDE CITY      93  74  92  73  92 /  40   5  10   5   10
SOUTH PADRE ISLAND   90  78  90  77  89 /  40  20  20   5   20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/61
Hazardous weather outlook, Sep 19, 6:00 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CDT SUN SEP 19 2004

TXZ248>257-201100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
600 AM CDT SUN SEP 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE FORECAST
FOR TODAY. FROM ONE TO THREE INCHES OF RAINFALL MAY BE RECEIVED IN
ISOLATED LOCATIONS. THESE HEAVY RAINS COULD CAUSE FLOODING PROBLEMS
ON AREAS ROADWAYS AND LOW LYING PORTIONS OF DEEP SOUTH TEXAS.
REMEMBER...IF CONFRONTED WITH WATERS OF UNKNOWN DEPTH WHILE
DRIVING...TURN AROUND...DONT DROWN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

58

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.